You are here:

Pharmaceuticals/Effexor withdrawal "Brain Zaps"

Advertisement


Question
What a wonderful site I just found!  This one!

Is there anything I can take that will help these brain zaps go away?  I've been off Venlafaxine hcl 75mg (2 a day) for more than two weeks and there has been no lessening of the phenomena.  I have tried once before to wean off the Venlafaxine, and had these same withdrawal symptoms.  This time the weaning period was even slower, covering a whole month's time.  

Venlafaxine was originally found to be the one thing I could take for my peripheral neuropathy (that actually worked and that I could afford.)  However, I've gained over 35 pounds in the 3+ years I've been on it, and since I have virtually no fat pad separating the skin on my soles from the bones in each foot, I will soon be totally unable to walk.  As it is, I can walk only with "rocker" type shoes and several very thick insoles -- I've tried orthopedic ones too, specially made.  I'm now taking Gabapentin 100 mg daily.  It was prescribed at 3 times a day, but I'm taking it only once a day, preferring the pain to the gain.  I HAVE to get this weight off, and I know what Neurontin can do as far as weight gain.  My daughter has been on it for years and has gone from 125 pounds to 186 pounds.  Please let me know if there's anything that will help with the "brain zaps."  My life has no quality if I can't walk, and soon I'll be unable to.  Meanwhile, with the "brain zaps," I'm afraid to bike, the only form of exercise I've been able to tolerate.

Any advice would be much appreciated!

Answer
The brain zaps you describe are typical. However, they should not be a problem if you are tapered off Effexor slowly, I'm talking over 4-6 weeks or longer. Yes this is true. These types of antidepressants stay in your system and brain a long time. Make sure you wean yourself off slowly and the zaps shouldn't be problematic.

Pharmaceuticals

All Answers


Answers by Expert:


Ask Experts

Volunteer


Patricia Morrow

Expertise

I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.

Experience

Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Publications
Have volunteered with AllExperts in this field before, a few years ago.

Education/Credentials
Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 About.com. All rights reserved.